Clinicians need to be aware that US veterans may suffer from Dry Eye along with post-traumatic stress disorder. Common medications such as antidepressants and antianxiety drugs may cause &/or exacerbate these patients’ condition. See the summary from the online AJO article…
Dry Eye Syndrome Associated With Several Risk Factors in US Veterans
Dry eye syndrome (DES), the prevalence of which was high in both men and women US veterans, was also associated with several diagnoses, including posttraumatic stress disorder and depression, according to a study in the American Journal of Ophthalmology.1
The retrospective study included a total of 16,862 patients who were identified as either a dry eye case (n = 2,056) or control (n = 14,806). Overall, 12% of the men and 22% of the women studied had DES. Female gender as associated with a 2.40 increased risk (95% confidence interval [CI], 2.04–2.81) compared with male gender.
Several medical conditions were found to increase the risk of DES, including posttraumatic stress disorder (odds ratio [OR] 1.97; 95% CI, 1.75–2.23), depression (OR, 1.91; 95% CI, 1.73–2.10), thyroid disease (O, 1.81; 95% CI, 1.46–2.26), and sleep apnea (OR, 2.20; 95% CI, 1.97–2.46). In addition, the use of systemic medications, including antidepressant medication (OR, 1.97; 95% CI, 1.79–2.17), antianxiety medication (OR, 1.74; 95% CI, 1.58–1.91), and antibenign prostatic hyperplasia medication (OR, 1.68; 95% CI, 1.51–1.86), was also associated with an increased risk of DES.
“The presence of [DES] increased with age and was more likely in those with a psychiatric diagnosis and in those using psychiatric medications, among other variables,” the authors wrote. “This suggests that veterans may be uniquely more susceptible to [DES] than the general population, given the comorbidities found in this population of patients.”
- Galor A, Feuer W, Lee DJ, et al. Prevalence and risk factors of dry eye syndrome in a United States Veterans Affairs population [published online ahead of print June 20, 2011]. Am J Ophthalmol. doi:10.1016/j.ajo.2011.02.026.